# SDR CA050121008

- Difficulty date: January 20, 2005
- Submitted: March 3, 2005
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 11,809 hours
- Engine: Lyc IO540M1A5
- Propeller: Hartzl HCE2YR2
- System (JASC): 2421 · AC Generator-Alternator
- Part: Alternator
- Part number: ALU8421R
- Part serial: 904700001
- Condition: Shorted
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: H
- Precautionary procedure: A

## Discrepancy

(CAN) AN INTERNAL SHORT IN THE ALTERNATOR CAUSED THE VOLTAGE REGULATER CIRCUIT BREAKER TO POP.  DUE TO THE DESIGN OF THE SYSTEM, THE FAILURE WAS NOT ISOLATED TO THE FAILED SIDE.  THE PILOT TURNED OFF ALL ELECTRIC DEVICES AND LANDED AT THE NEAREST AIRPORT.  THE AIRCRAFT WAS FERRIED TO ANOTHER AIRPORT WERE THE ALTERNATOR WAS REPLACED.
